Washington, 2008

Flash Flood in Washington, August 19, 2008

August 19, 2008 · NWS OTX · 1 event in 1 county or zone

Heavy rain fell in the Methow Valley with mud and rock descending down the steep ridges on to Highway 20. Highway 20 was closed just past its junction with Highway 153.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy rain fell in the Methow Valley with mud and rock descending down the steep ridges on to Highway 20. Highway 20 was closed just past its junction with Highway 153. Nearby weather stations recorded near one inch of rainfall in three hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 19, 8:41 AM PST, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 19, 8:41 AM PST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
941 AM PDT TUE AUG 19 2008

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY FOR MAINLY
NORTH IDAHO...AND WILL ACCOMPANY COOLER TEMPERATURES. A DEEP AND
UNUSUALLY STRONG UPPER LEVEL TROUGH WILL MOVE OVER THE INLAND
NORTHWEST BY WEDNESDAY...BRINGING WET WEATHER AND COOLER THAN
NORMAL CONDITIONS TO THE AREA THROUGH THURSDAY.

&&

.DISCUSSION...
READILY APPARENT SHORT WAVE ON THE SATELLITE IMAGERY MOVING UP
FROM NORTHEAST OREGON THIS MORNING. MAIN ACTIVITY SO FAR AS BEEN
IN THE NORTH CASCADES AND IN THE CENTRAL PANHANDLE. OTHER SHOWER
ACTIVITY IS INCREASING OVER THE AREA. ENOUGH ELEVATED INSTABILITY
AND DYNAMICS TO SPARK OFF SOME ELEVATED THUNDERSTORMS. MOST OF
THIS ACTIVITY SHOULD MOVE NORTH OF THE SPOKANE METRO AREA THIS
AFTERNOON SO BEST THREAT OF AFTERNOON CONVECTION WILL BE OVER THE
NORTHERN/EASTERN MOUNTAINS. THERE SHOULD BE A LULL IN THE SHOWERS
THIS EVENING BEFORE THE LARGE SCALE PACIFIC FRONT ARRIVES TONIGHT.
MORE ON THAT IN THE AFTERNOON DISCUSSION.  RJ

&&

.AVIATION...
IFR/MVFR CIGS AT KGEG/KSFF/KCOE ARE EXPECTED TO LIFT LATER THIS
MORNING AND THEN SCATTER OUT EARLY THIS AFTERNOON. SHOWERS AND
ISOLATED THUNDERSTORMS WILL CONTINUE OVER ALL TAF SITES THIS
MORNING BUT SHOULD END THIS AFTERNOON...CONFINED OVER THE NORTHERN
AND EASTERN MOUNTAINS. WET PACIFIC SYSTEM SHOULD SPREAD VFR/MVFR
RAIN OVER THE CASCADES AND WESTERN BASIN BY 12Z AND INTO THE
PANHANDLE BY 18Z WEDNESDAY.  RJ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        75  56  67  54  66  51 /  40  20  70  60  50  20
COEUR DALENE  74  57  63  52  62  48 /  50  20  80  60  50  20
PULLMAN        75  56  68  52  67  44 /  50  10  70  60  50  20
LEWISTON       82  62  74  59  73  56 /  50  10  60  60  30  20
COLVILLE       77  52  66  51  65  45 /  40  40  80  70  50  20
SANDPOINT      74  53  61  51  60  43 /  40  20  70  70  60  30
KELLOGG        73  56  62  50  61  50 /  50  20  80  80  60  30
MOSES LAKE     82  59  72  54  72  49 /  30  30  40  30  20  10
WENATCHEE      81  60  71  57  71  55 /  30  40  50  40  20  10
OMAK           83  56  72  54  72  50 /  20  40  40  30  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CENTRAL
     PANHANDLE MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...
     LEWIS AND SOUTHERN NEZ PERCE COUNTIES...LEWISTON AREA...
     NORTHERN PANHANDLE.

WA...NONE.
&&
Hazardous weather outlook, Aug 19, 4:52 AM PST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
552 AM PDT TUE AUG 19 2008

IDZ001>004-026-027-201300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
552 AM PDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTH CENTRAL IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE A THREAT ONCE AGAIN
TODAY...ESPECIALLY BY THIS AFTERNOON AND EARLY EVENING. THOUGH
SEVERE THUNDERSTORMS WILL NOT BE A BIG THREAT...ABUNDANT LIGHTNING
HAS THE POTENTIAL TO PRODUCE NEW WILDFIRES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ031>038-041>044-201300-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
552 AM PDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 19, 10:24 AM PST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPOKANE WA
1124 AM PDT TUE AUG 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     11 NW SPOKANE           47.81N 117.55W
08/18/2008                   STEVENS            WA   NWS EMPLOYEE

            A 50 FOOT...12 INCH DIAMETER PINETREE WAS DOWNED BY WIND.

0840 PM     TSTM WND DMG     5 SSW SPOKANE           47.61N 117.46W
08/18/2008                   SPOKANE            WA   NWS EMPLOYEE

            TOP 40 FEET OF A 14 INCH DIAMETER TREE TOPPLED

&&

TC

The radar

The Seattle radar (KATX), 182 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Okanogan

When
August 19, 12:00 PM PST to 3:30 PM PST
Where
Okanogan County, 1.43 mi E of Twisp Arpt to 2 mi E of Twisp Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
48.348, -120.049

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131651.